Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 298, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 4, 2005, 7:57 PM CDT for Palo Alto County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2005, 7:57 PM CDT (00:57 UTC)
- Expired
- Oct 4, 2005, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 169 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 8:05 PM CDT | TSTM WND DMG | Ruthven, IA | 60 MPH WIND GUST ESTIMATED BY RUTHVEN FIRE CHIEF. WINDS BLEW DOWN A STOP SIGN AND BLEW A TRAILER ACROSS A ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 4:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 938 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 429 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 13.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 050057 SVRDMX IAC147-050145- /O.NEW.KDMX.SV.W.0298.051005T0057Z-051005T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 757 PM CDT TUE OCT 4 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PALO ALTO COUNTY IN NORTHWEST IOWA. * UNTIL 845 PM CDT. * AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF SPENCER TO 11 MILES SOUTHEAST OF SPENCER TO 9 MILES NORTHWEST OF LAURENS...OR ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF SPENCER TO 11 MILES SOUTHEAST OF SPENCER TO 18 MILES SOUTHEAST OF SPENCER...AND MOVING NORTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR AYRSHIRE BY 805 PM CDT. NEAR EMMETSBURG MUNICIPAL AIRPORT BY 815 PM CDT. NEAR EMMETSBURG BY 820 PM CDT. NEAR RODMAN BY 830 PM CDT. THE LOCATIONS OF RUTHVEN...GRAETTINGER...CURLEW AND CYLINDER ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AROUND 60 MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4324 9490 4293 9491 4300 9447 4325 9447 $$ DONAVON
3 follow-up statements
000 WWUS53 KDMX 050119 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 819 PM CDT TUE OCT 4 2005 IAC147-050145- /O.CON.KDMX.SV.W.0298.000000T0000Z-051005T0145Z/ PALO ALTO IA- 819 PM CDT TUE OCT 4 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PALO ALTO COUNTY UNTIL 845 PM CDT... AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF EMMETSBURG TO EMMETSBURG TO 9 MILES NORTHEAST OF LAURENS...OR ALONG A LINE EXTENDING FROM 21 MILES EAST OF SPENCER TO 25 MILES EAST OF SPENCER TO 24 MILES SOUTHEAST OF SPENCER...AND MOVING NORTHEAST AT 40 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR EMMETSBURG NOW. NEAR CYLINDER BY 830 PM CDT. NEAR RODMAN BY 835 PM CDT. THE LOCATIONS OF CURLEW...GRAETTINGER AND EMMETSBURG MUNICIPAL AIRPORT ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4324 9490 4293 9491 4300 9447 4325 9447 $$ DONAVON
000 WWUS53 KDMX 050136 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 835 PM CDT TUE OCT 4 2005 IAC147-050145- /O.CON.KDMX.SV.W.0298.000000T0000Z-051005T0145Z/ PALO ALTO IA- 835 PM CDT TUE OCT 4 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PALO ALTO COUNTY UNTIL 845 PM CDT... AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF EMMETSBURG TO 9 MILES EAST OF EMMETSBURG TO 11 MILES SOUTHEAST OF EMMETSBURG...OR ALONG A LINE EXTENDING FROM 27 MILES EAST OF SPENCER TO 32 MILES EAST OF SPENCER...AND MOVING EAST AT 40 MPH. THIS LINE OF SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN PALO ALTO COUNTY...INCLUDING THE LOCATIONS OF RODMAN AND CYLINDER. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS AT 805 PM CDT...60 MPH WINDS PRODUCED WIND DAMAGE IN RUTHVEN. LAT...LON 4324 9490 4293 9491 4300 9447 4325 9447 $$ KINNEY
000 WWUS53 KDMX 050143 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 842 PM CDT TUE OCT 4 2005 IAC147-050152- /O.EXP.KDMX.SV.W.0298.000000T0000Z-051005T0145Z/ PALO ALTO IA- 842 PM CDT TUE OCT 4 2005 ...THE SEVERE THUNDERSTORM WARNING FOR PALO ALTO COUNTY WILL BE ALLOWED TO EXPIRE AT 845 PM CDT... AT 839 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR NORTHWESTERN IOWA. LAT...LON 4324 9490 4293 9491 4300 9447 4325 9447 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 4:00 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Oct 4, 4:00 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 PM CDT TUE OCT 4 2005 .DISCUSSION... FORECAST ISSUES TODAY WILL CENTER AROUND THE COLD FRONTAL PASSAGE AND ASSOCIATED PRECIP ACTIVITY ALONG AND BEHIND THE FRONT. AT 08Z THE FRONT HAS PUSHED TO JUST WEST OF THE IOWA BORDER. AS THE SURFACE LOW RIDES UP THE FRONT AND INTO SOUTHERN MINNESOTA THE FRONT WILL PICK UP SPEED. BY 15Z THE FRONT IS FORECAST TO BE THROUGH HALF THE STATE. THE MODELS ARE IN DECENT AGREEMENT ON TIMING ISSUES ALTHOUGH THE NAM HAS NOW BECOME THE SLOWER MODEL. THE GFS STILL HAD THE BEST CONSISTENCY AND INITIALIZED BETTER THAN THE NAM SO I WENT WITH THE GFS ON TIMING AND TEMPS. THE SLIGHTLY FASTER ONSET OF THE COLD FRONT SHOULD MAKE FOR COOLER TEMPS. AT OUR CURRENT TEMP OF 73 AT DMX...THIS WILL LIKELY BE THE HIGH FOR TODAY. STRONG CAA WL KEEP TEMPS STEADY THIS MORNING WITH FALLING TEMPS ALL AFTERNOON. I AM NOT PARTICULARLY IMPRESSED WITH CONVECTIVE TRENDS WITH THE FROPA. THE BEST CAPES WL BE IN MN AND THEY LOOK TO RANGE BETWEEN 1200 TO 1500 J/KG. IN IA CAPES OF 900-1100 IS ALL THE MODELS ARE FORECASTING. AS FOR SHEAR...THE BEST SHEAR IS POST FRONTAL AND THE SHEAR IS IMPRESSIVE BEHIND THE FRONT BUT IT IS OUT OF PHASE. GIVEN THE MARGINAL CAPES AND BEST SHEAR POST FRONTAL I THINK THE SEVERE THREAT WILL BE MINIMAL OVER OUR CWA. FURTHER EAST WHERE THERE WILL BE MORE DAYTIME HEATING THE CHANCES WILL BE A LITTLE BETTER...AS WILL CHANCES BE CLOSER TO THE LOW IN MN. GIVEN THE EXPECTED ACCELERATION OF THE FRONT THROUGH THE CWA FLASH FLOOD CONCERNS ARE ALSO MINIMAL. HIGH PRESSURE BUILDS IN BEHIND THE FRONT TONIGHT AND TEMPERATURES WILL COOL INTO THE MID TO UPPER 30S. THE MODELS WANT TO CLEAR US OUT FAIRLY QUICKLY AND BASED ON THE EXPANSIVE CLOUD COVER TO THE NORTH AND WEST I THINK THAT MAY BE A BIT OVERDONE. IF THE CLOUDS HANG IN THEN TEMPS WILL NOT DROP AS MUCH AS WE THINK. WE WILL ADVISE THE DAY SHIFT OF THIS CAVEAT. FOR THURSDAY THROUGH SATURDAY HIGH PRESSURE REMAINS FIRMLY IN PLACE AND TEMPS WILL BE QUITE COOL. THERE WILL BE ABOUT A 30 DEGREE DIFFERENCE IN HIGHS FROM EARLIER THIS WEEK AND THURSDAY. BY LATE IN THE WEEKEND AND THE START OF NEXT WEEK RETURN FLOW AROUND THE HIGH WILL ACT TO MODERATE TEMPS AND WE SHOULD SEE A RETURN TO 70 DEGREE READINGS. THIS WILL PROBABLY BE SHORT LIVED THOUGH AS EXTENDED MODELS WANT TO CARVE A BIG TROUGH ACROSS THE WESTERN PLAINS ON TUESDAY AND MOVE IT OVER THE UPPER MIDWEST TUESDAY NIGHT AND WEDNESDAY. I HAVE TWEAKED THE EXTENDED FOR TIMING OF THE TROUGH. TEMPS SHOULD DIP ONCE AGAIN TO BELOW NORMALS ON WEDNESDAY WITH THE PASSAGE OF THE TROUGH. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB
Hazardous weather outlook, Oct 4, 3:56 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 356 PM CDT TUE OCT 4 2005 IAZ004>007-015>017-023>026-033>035-044-045-051100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-CRAWFORD- CARROLL- 356 PM CDT TUE OCT 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...ALONG AND NORTHWEST OF A LINE FROM HAMPTON...TO GOWRIE...TO CARROLL. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS AFTERNOON AND EARLY THIS EVENING. A FEW STORMS COULD PRODUCE HAIL UP TO QUARTER SIZE AND 60 MPH WIND GUSTS. AN ISOLATED TORNADO CANNOT BE RULED OUT BEFORE SUNSET. ADDITIONAL NON-SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 4 AM WEDNESDAY ACROSS AREAS FROM ESTHERVILLE TO DENISON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY AFTERNOON WEDNESDAY. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH 60 MPH WINDS AND PENNY SIZE HAIL THE MAIN THREATS. THE MOST FAVORED AREA FOR SEVERE WEATHER IS ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. PATCHY FROST IS EXPECT LATE THURSDAY NIGHT AS TEMPERATURES DIP INTO THE LOW TO MID 30S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THROUGH 7 OR 8 PM THIS EVENING. ACTIVATION IS ALSO POSSIBLE WEDNESDAY THROUGH EARLY AFTERNOON. IAZ027-028-036>039-046>050-057>062-070>075-081>086-092>097-051100- BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 356 PM CDT TUE OCT 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...SOUTHEAST OF A LINE FROM HAMPTON...TO GOWRIE...TO CARROLL. .DAY ONE...TONIGHT NON-SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 4 AM WEDNESDAY ACROSS AREAS FROM AUDUBON TO TAYLOR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY FROM WEST TO EAST ACROSS CENTRAL AND SOUTHERN IOWA. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH 60 MPH WINDS AND PENNY SIZE HAIL THE MAIN THREATS. THE MOST FAVORED AREA FOR SEVERE WEATHER IS ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. PATCHY FROST IS EXPECT LATE THURSDAY NIGHT AS TEMPERATURES DIP INTO THE LOW TO MID 30S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE WEDNESDAY...MAINLY FROM LATE MORNING THROUGH THE AFTERNOON HOURS. KINNEY
In the hours before
Local storm report, Oct 4, 3:42 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 2 E CYLINDER 43.09N 94.51W
10/04/2005 0.88 INCH PALO ALTO IA PUBLIC
&&
RDONAVONLocal storm report, Oct 4, 4:05 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 4 N WHITTEMORE 43.12N 94.42W
10/04/2005 0.88 INCH KOSSUTH IA PUBLIC
MOSTLY PEA SIZED HAIL WITH A FEW UP TO NICKEL SIZED
&&
RDONAVONLocal storm report, Oct 4, 4:35 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
435 PM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 5 NE CYLINDER 43.14N 94.48W
10/04/2005 E1.75 INCH PALO ALTO IA BROADCAST MEDIA
A FARMER REPORTED GOLFBALL HAIL COVERING THE GROUND TO
BROADCAST MEDIA - KICD RADIO.
&&Local storm report, Oct 4, 5:06 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
506 PM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 2 SSW RAKE 43.45N 93.94W
10/04/2005 E1.00 INCH WINNEBAGO IA LAW ENFORCEMENT
&&Local storm report, Oct 4, 5:42 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 5 NE CYLINDER 43.14N 94.48W
10/04/2005 1.75 INCH PALO ALTO IA BROADCAST MEDIA
A FARMER REPORTED GOLFBALL HAIL COVERING THE GROUND TO
BROADCAST MEDIA - KICD RADIO.
0455 PM HAIL 2 SSW RAKE 43.45N 93.94W
10/04/2005 1.00 INCH WINNEBAGO IA LAW ENFORCEMENT
&&Local storm report, Oct 4, 6:43 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
643 PM CDT TUE OCT 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 3 E GRUVER 43.39N 94.64W
10/04/2005 1.00 INCH EMMET IA PUBLIC
QUARTER HAIL COVERED THE GROUND.
&&
RDONAVONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 8:33 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.